A Rare Side Effect of IVIG: Diarrhea
1Istanbul Biruni Univesity Medicine Faculty Hospital, Department Of Pediatrics, Division Of Immunology And Allergy Clinic, İstanbul, Türkiye
2Izmir Bakırcay University Çigli Training And Research Hospital, Department Of Pediatrics, Division Of Immunology And Allergy Clinic, İzmir, Türkiye
3Izmir University Of Health Sciences, Tepecik Training And Research Hospital, Department Of Pediatrics, Division Of Immunology And Allergy Clinic, İzmir, Türkiye
Keywords: IVIG, diarrhea, adverse effect, pediatric patients, diarrhea
Intravenous immunoglobulin (IVIG), which is primarily immunoglobulin G (IgG), is used in the treatment of many diseases. While it is generally well tolerated, some adverse effects may be seen in different systems during IVIG treatment. The adverse effects of IVIG infusion are typically mild and related to the infusion rate. The formation of the immunoglobulin aggregates that lead to the activation of the complement system can be prevented by decreasing the infusion rate, and mild adverse effects may be overcome. In rare cases, however, severe life-threatening adverse effects may develop, such as anaphylaxis, cardiac dysrhythmia, bronchospasm, changes in consciousness, aseptic meningitis, colitis and thromboembolism. We report here on a case diagnosed as unclassified antibody deficiency that developed a clinical picture of “diarrhea” due to IVIG treatment. The treatment was switched to the subcutaneous application (SCIg), and diarrhea was prevented.
Cite this article as: Akcal O, Bahceci Erdem S, Taskirdi I. A Rare Side Effect of IVIG: Diarrhea. Pediatr Acad Case Rep. 2022;1(1):17-20.
The authors declared no conflicts of interest with respect to authorship and/or publication of the article.
The authors received no financial support for the research and/or publication of this article.